Mississippi, 2025Damaging Winds in Mississippi, May 20, 2025
May 20, 2025 · NWS JAN · 9 events in 5 counties and zones
Severe storms produced damaging winds across central Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms produced damaging winds across central Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 2:23 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, May 20, 2:23 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
323 PM CDT Tue May 20 2025
...New DISCUSSION...
.DISCUSSION...
Issued at 315 PM CDT Tue May 20 2025
Through tonight: The scenario continues to unfold as expected
with a capped warm sector that is heating up strongly well ahead
of an approaching cold front. Storms including some supercells
have developed from northern LA to eastern AR/nrn MS, and they are
just outside of our forecast area. Given that the mixing layer
depth has just about peaked now, it may take some time for a
tornado threat to ramp up, so damaging wind gusts and large hail
should be the primary threats. By early to mid this evening, as
the storms become more organized, we will see the severe threats
peak over north central to northeast MS, including for tornadoes
with effective low level shear expected to maximize in that area
and time frame. The lift associated with the front will be less
as you go south, which makes storm coverage and the overall storm
threat more conditional, especially south of the I-20 corridor
late tonight. There has been little change to timing and hazards.
/EC/
Wednesday through Monday: Cyclonic northwest flow aloft around a
large northeast CONUS trough will bring drier and slightly cooler
conditions to the forecast area making for more comfortable
conditions through late week. As is often the case this time of
year, less humidity is a very temporary condition, and the heat
and humidity will begin to build back in this weekend along with
rain chances. It looks like stormy conditions will peak late
Sunday and perhaps intol Monday ahead of a seasonably strong cold
front pushing south into the area. /EC/
&&
.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Tue May 20 2025
VFR conditions will prevail through the period with a gusty
southerly wind, as sustained winds will be up to 20mph and gusts
of up to 30mph. Expect periods of TSRA and VCTS this afternoon and
well into the evening as a line of storms pushes through the area with
periods of gusts of up to 60mph along the line. Early tomorrow
morning sites PIB and HBG will have possible low stratus/fog
dropping categories to IFR,conditions will begin to deteriorate
by 8Z and improve by 14Z. /KP/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 64 86 63 88 / 50 0 0 0
Meridian 65 86 61 90 / 60 0 0 0
Vicksburg 62 86 63 89 / 30 0 0 0
Hattiesburg 72 91 65 93 / 20 0 0 0
Natchez 64 87 64 90 / 30 0 0 0
Greenville 61 85 63 86 / 20 0 0 0
Greenwood 61 85 62 86 / 30 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
EC/SAS20/KP
In the hours before
Local storm report, May 20, 12:38 PM CST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
138 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Tstm Wnd Dmg 1 N Transylvania 32.70N 91.18W
05/17/2025 East Carroll LA Public
Some trees damaged in the area with a few
down on power lines.
&&
CELocal storm report, May 20, 3:36 PM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
436 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Hail 3 SSE Fountain Hill 33.31N 91.83W
05/20/2025 M1.00 Inch Ashley AR Emergency Mngr
&&
CESpecial weather statement, May 20, 3:38 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
438 PM CDT Tue May 20 2025
MSZ018-202215-
Bolivar MS-
438 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOLIVAR COUNTY THROUGH
515 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jersey Point, or 8 miles southwest of Rosedale, moving east at 55
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rosedale, Benoit, Beulah, and Pace around 445 PM CDT.
Cleveland around 450 PM CDT.
Renova, Boyle, and Merigold around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.
&&
LAT...LON 3388 9066 3362 9066 3365 9117 3367 9123
3370 9121 3371 9116 3366 9110 3368 9103
3372 9106 3370 9111 3373 9115 3378 9113
3378 9105 3376 9103 3378 9099 3380 9100
3381 9104 3384 9107 3387 9107 3388 9106
TIME...MOT...LOC 2137Z 270DEG 47KT 3375 9111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Local storm report, May 20, 4:26 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
526 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tstm Wnd Dmg 4 SSE Jennie 33.20N 91.26W
05/20/2025 Chicot AR Storm Chaser
Tree downed across southbound lane of US 65.
Possible tornado.
&&
DLLocal storm report, May 20, 4:33 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
533 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tornado 4 SSE Jennie 33.21N 91.26W
05/20/2025 Chicot AR Storm Chaser
Several snapped trees near Chicot Junction.
&&
DLLocal storm report, May 20, 4:51 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
551 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Dmg 5 NNW Snyder 33.36N 91.66W
05/20/2025 Ashley AR Emergency Mngr
Power line down.
&&
CEThunderstorm Wind, Washington
- When
- May 20, 5:04 PM CST
- Where
- Washington County, 3.47 mi E of Marathon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.070, -90.960
A tree was blown down along Highway 436 at Beargarden Road.
Thunderstorm Wind, Washington
- When
- May 20, 5:16 PM CST
- Where
- Washington County, 1.16 mi E of Murphy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.120, -90.700
Multiple utility poles were snapped along Sunflower River Road in the Murphy community.
Thunderstorm Wind, Yazoo
- When
- May 20, 5:50 PM CST
- Where
- Yazoo County, 1.8 mi NW of Free Run
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.970, -90.290
A few trees were blown down in the Eden area and the far northern part of the county.
Thunderstorm Wind, Yazoo
- When
- May 20, 6:45 PM CST
- Where
- Yazoo County, 3.55 mi W of Benton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.840, -90.330
A few trees were blown down in the Yazoo City area.
Thunderstorm Wind, Madison
- When
- May 20, 7:32 PM CST to 7:56 PM CST
- Where
- Madison County, 2.7 mi WNW of Truitt to 2.41 mi ESE of Revive
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 32.820, -89.940
Trees and power lines were blown down in a line across northern Madison County into Leake County.
Thunderstorm Wind, Yazoo
- When
- May 20, 7:43 PM CST
- Where
- Yazoo County, 2.71 mi SW of Dover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.670, -90.350
A few trees were blown down on the north side of town.
Thunderstorm Wind, Leake
- When
- May 20, 7:56 PM CST to 8:01 PM CST
- Where
- Leake County, 3.33 mi NNW of Ofahoma to 2 mi N of Ofahoma
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 32.741, -89.730
Trees and power lines were blown down in a line across northern Madison County into Leake County.
Thunderstorm Wind, Madison
- When
- May 20, 8:10 PM CST
- Where
- Madison County, 2.33 mi E of Shocco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 32.620, -89.860
A power line was blown down.
Thunderstorm Wind, Newton
- When
- May 20, 9:07 PM CST
- Where
- Newton County, 3.45 mi S of Cooksey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -89.220
Trees were blown down between Conehatta and Decatur.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, May 20 to 21, 20252 injured · $9.8 million · EF2 · 128 events
- Tornadoes and Flash Flooding in Tennessee, May 20, 20251 injured · $1.5 million · EF1 · 73 events
- Tornadoes and Hail in Georgia, May 20 to 21, 2025$141,000 · EF1 · 60 events
- Tornado and Damaging Winds in Missouri, May 20, 2025$202,000 · EF1 · 3 events
- Hail and Damaging Winds in Kentucky, May 20, 2025$74,000 · 53 kt wind · 44 events
- Tornado and Hail in Tennessee, May 20, 2025$50,000 · EF1 · 24 events
- Tornado and Damaging Winds in Illinois, May 20, 2025$115,000 · EF1 · 5 events
- Tornado and Hail in Tennessee, May 20, 2025$123,000 · EF0 · 21 events
- Hail and Damaging Winds in Mississippi, May 20, 2025$125,000 · 1.75 in hail · 19 events
- Tornadoes and Flash Flood in Illinois, May 20, 2025EF1 · 40 events
- Tornadoes and Damaging Winds in Alabama, May 20 to 21, 2025EF1 · 12 events
- Flash Flood and Flooding in Kentucky, May 20, 2025$34,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267820, 1267830, 1267837, 1267853, 1267945, 1267903, 1272953, 1267961, 1267963.